Thunderstorm Wind, Blair
- When
- May 12, 3:00 PM EST
- Where
- Blair County, Martinsburg
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.317, -78.333
Trees were reported down in Martinsburg.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 1:25 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 225 PM EDT SUN MAY 12 2002 EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS. SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR SOUTHEAST MONDAY AFTERNOON/EVE. PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4 INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY. LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE. BRRRR. SOME MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY FRIDAY. .CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES. SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES. DIRIENZO
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1044 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND... BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR... MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND... COLUMBIA...CAMBRIA...ADAMS AND UNION. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER. HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. ONDREJIK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
348 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM SOMERSET PA TSTM WIND GUST
05/12/02 SOMERSET TREES AND POWER LINES
DOWNREPORTED BY LAW
ENFORCEMENT
0345 PM RICHLAND PA WIND DAMAGE
05/12/02 CAMBRIA TREES AND POWER LINES DOWN
0345 PM WESTMONT PA WIND DAMAGE
05/12/02 CAMBRIA TREES DOWN
DJOThe State College radar (KCCX), 73 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported down in Martinsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292896.